Alert archive / Texas / Flash Flood Warnings in 2022

Flash Flood Warning 13, NWS Lubbock, TX

August 21, 20224 counties in Texas

NWS Lubbock, TX issued this flash flood warning at Aug 21, 2022, 12:55 AM CDT for 4 counties in Texas. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2022, 12:55 AM CDT (05:55 UTC)
Expired
Aug 21, 2022, 5:15 AM CDT
In force
4 hr
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Flood severity
None

Counties Bailey County, TX, Cochran County, TX, Hockley County, TX, Lamb County, TX

The radar

The Lubbock radar (KLBB), 77 km from the middle of the area, began a volume at 05:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 4:00 AM CDTFLASH FLOOD3 S Pep, TXWATER OVER FM597. ROAD IS CLOSED FROM FLASH FLOODING OVERNIGHT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 185 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 5.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2022-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2022-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1515 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

824 
WGUS54 KLUB 210555
FFWLUB
TXC017-079-219-279-210815-
/O.NEW.KLUB.FF.W.0013.220821T0555Z-220821T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lubbock TX
1255 AM CDT Sun Aug 21 2022

The National Weather Service in Lubbock has issued a

* Flash Flood Warning for...
  Southeastern Bailey County in northwestern Texas...
  Northeastern Cochran County in northwestern Texas...
  Northwestern Hockley County in northwestern Texas...
  Southwestern Lamb County in northwestern Texas...

* Until 315 AM CDT.

* At 1255 AM CDT, Doppler radar and automated rain gauges indicated 
  heavy rain falling across the warned area. Between 1 and 4 inches 
  of rain have fallen. Additional rainfall amounts of 1 to 2 inches 
  are possible in the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Littlefield, Morton, Amherst, Pep and Bula.

Rainfall at Amherst was over 2.1 inches thorough 1245 AM.  Radar 
indicates significantly heavier rain, up to 4 inches south of US 84 
back toward Pep.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3382 10277 3389 10273 3394 10266 3403 10246
      3404 10240 3398 10237 3386 10230 3371 10261
      3373 10277 3380 10279

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

Lipe
4 follow-up statements
438 
WGUS74 KLUB 210658
FFSLUB

Flash Flood Statement
National Weather Service Lubbock TX
158 AM CDT Sun Aug 21 2022

TXC017-079-219-279-210815-
/O.CON.KLUB.FF.W.0013.000000T0000Z-220821T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bailey TX-Cochran TX-Hockley TX-Lamb TX-
158 AM CDT Sun Aug 21 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 AM CDT EARLY THIS 
MORNING FOR SOUTHEASTERN BAILEY, NORTHEASTERN COCHRAN, NORTHWESTERN 
HOCKLEY AND SOUTHWESTERN LAMB COUNTIES...

At 158 AM CDT, Doppler radar and automated rain gauges indicated 
that heavy rain was falling across the warned area. Between 2 and 6 
inches of rain have fallen. Additional rainfall amounts of 1 to 2 
inches are possible in the warned area. Flash flooding is ongoing or 
expected to begin shortly.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Radar and automated gauges.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Littlefield, Morton, Amherst, Pep and Bula.

Rainfall at Amherst was over 3 inches thorough 155 AM.  Radar 
indicates significantly heavier rain, up to 6 inches south of US 84 
including the area around Pep and Bula.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3382 10277 3389 10273 3394 10266 3403 10246
      3404 10240 3398 10237 3386 10230 3371 10261
      3373 10277 3380 10279

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

Lipe
743 
WGUS54 KLUB 210801
FFWLUB
TXC017-079-219-279-211015-
/O.EXT.KLUB.FF.W.0013.000000T0000Z-220821T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lubbock TX
301 AM CDT Sun Aug 21 2022

The National Weather Service in Lubbock has extended the

* Flash Flood Warning for...
  Southeastern Bailey County in northwestern Texas...
  Northeastern Cochran County in northwestern Texas...
  Northwestern Hockley County in northwestern Texas...
  Southwestern Lamb County in northwestern Texas...

* Until 515 AM CDT.

* At 301 AM CDT, Doppler radar and automated rain gauges indicated 
  heavy rain falling across the warned area. Between 2 and 7 inches 
  of rain have fallen. Additional rainfall amounts of 1 to 2 inches 
  are possible in the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Littlefield, Morton, Amherst, Pep and Bula.

The area around Pep and just to it's northeast has seen the heaviest 
rainfall. It's a relatively small area, but rainfall continues and 
radar estimates of 5 to 7 inches are indicated.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3382 10277 3389 10273 3394 10266 3403 10246
      3404 10240 3398 10237 3386 10230 3371 10261
      3373 10277 3380 10279

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

Lipe
310 
WGUS74 KLUB 210846
FFSLUB

Flash Flood Statement
National Weather Service Lubbock TX
346 AM CDT Sun Aug 21 2022

TXC017-079-219-279-211015-
/O.CON.KLUB.FF.W.0013.000000T0000Z-220821T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bailey TX-Cochran TX-Hockley TX-Lamb TX-
346 AM CDT Sun Aug 21 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 AM CDT EARLY THIS 
MORNING FOR SOUTHEASTERN BAILEY, NORTHEASTERN COCHRAN, NORTHWESTERN 
HOCKLEY AND SOUTHWESTERN LAMB COUNTIES...

At 346 AM CDT, Doppler radar indicated light to moderate rain across 
the warned area. Between 2 and 7 inches of rain have fallen. 
Additional rainfall amounts up to 0.5 inches are possible in the 
warned area. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of poor drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Pep.

Rainfall rates have been decreasing.  Radar indicates the area near 
and just northeast of Pep has seen the heaviest rainfall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3395 10244 3386 10230 3371 10261 3376 10277
      3382 10276

FLASH FLOOD...RADAR INDICATED

$$

Lipe
618 
WGUS74 KLUB 210939
FFSLUB

Flash Flood Statement
National Weather Service Lubbock TX
439 AM CDT Sun Aug 21 2022

TXC017-079-210949-
/O.CAN.KLUB.FF.W.0013.000000T0000Z-220821T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bailey TX-Cochran TX-
439 AM CDT Sun Aug 21 2022

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN BAILEY AND 
NORTHEASTERN COCHRAN COUNTIES...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

LAT...LON 3387 10259 3392 10245 3386 10230 3373 10258

$$

TXC219-279-211015-
/O.CON.KLUB.FF.W.0013.000000T0000Z-220821T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hockley TX-Lamb TX-
439 AM CDT Sun Aug 21 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 AM CDT EARLY THIS 
MORNING FOR NORTHWESTERN HOCKLEY AND SOUTHWESTERN LAMB COUNTIES...

At 439 AM CDT, Doppler radar indicated only light rain remaining in 
parts of the warned area. Between 3 and 7 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of poor drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Pep.

Although heavy rain has ended, runoff from earlier rains will 
continue to be a problem in the mostly rural area near and just 
northeast of Pep.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3387 10259 3392 10245 3386 10230 3373 10258

FLASH FLOOD...RADAR INDICATED

$$

Lipe

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 12:40 AM CDT, 15 minutes earlier.

Area forecast discussion, Aug 21, 12:40 AM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1240 AM CDT Sun Aug 21 2022

...New AVIATION...

.SHORT TERM...
(This evening through Sunday)
Issued at 222 PM CDT Sat Aug 20 2022

Current surface analysis shows a weak cold front situated near
Amarillo extending northeast towards the surface low in eastern
Iowa. As this front interacts with the mid-level trough to our west,
widespread heavy rainfall is likely to occur areawide in the
forecast area this afternoon and through the day tomorrow. The rich
Pacific moisture combined with strong forcing for ascent will lead
to numerous areas of heavy rain and some thunderstorms. The greatest
risk will be the possibility of localized flooding. Given how dry
the region has been recently, soil infiltration rates may be lower
and lead to greater runoff. Despite this, we have decided against
issuing a flood watch due to the lack of widespread potential,
however it is possible that some locations may receive enough heavy
rain for minor flooding this evening through tomorrow. Rainfall
totals will generally be around 1-3" with some greater totals
possible in areas that receive more persistent heavy rain. Rain is
expected to linger into tomorrow afternoon for some locations in the
CWA especially in the eastern portion before we see a break in
precipitation. Temperatures will be cooler tomorrow afternoon due to
the rainfall and cloud cover. However if rain and clouds clear
faster than expected, temps may rise quickly, particularly in the
southern portion of the forecast area.

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 222 PM CDT Sat Aug 20 2022

Surface high pressure will begin to push the cold front south of the
FA beginning tomorrow evening/night. This will result in diminishing
rain chances tomorrow night into Monday morning. Temps will remain
cool on Monday as surface flow remains out of the east and skies
remain cloud through much of the day. The forecast remains fairly
quiet past Monday as upper ridging builds across the Four Corners
and the upper height gradient becomes relaxed. While chances remain
low, there is potential for a few afternoon showers and
thunderstorms mainly across the southern Rolling Plains mid to late
week. Coverage would be isolated at best given no organized lift
outside of a few weak upper level disturbances. Rain chances could
return by the weekend as upper ridging is eroded by an upper level
trough pushing across the central CONUS bringing another front
southward.

&&

.AVIATION...
(06Z TAFS)
Issued at 1237 AM CDT Sun Aug 21 2022

IFR to MVFR conditions are expected throughout the TAF period.
Areas of rain with low cigs will remain. Thunder should remain
isolated.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

AVIATION...04
Hazardous weather outlook, Aug 20, 6:51 PM CDT, 6 hours 4 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Lubbock TX
651 PM CDT Sat Aug 20 2022

TXZ021>044-220000-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
651 PM CDT Sat Aug 20 2022

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...Tonight.

Periods of rain showers and thunderstorms will continue to bring the
threat of moderate to heavy rainfall across the entire outlook area
this evening and overnight. Although heavy rainfall has been spotty
the past 24 hours, the atmosphere remains capable of producing heavy
rainfall rates as monsoon moisture and an upper-level disturbance
pass across the region. Excessive rainfall may result in localized
flooding concerns.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Widespread showers and thunderstorms are expected to continue on
Sunday, then start to decrease in coverage Sunday night into Monday.
Although severe weather is not expected, heavy rainfall is possible
which may produce localized flooding.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 9:21 PM CDTAreal Flood AdvisoryLUBBailey, Briscoe, Castro, Cochran, Hale, Hockley and 2 more2 hr
Aug 20, 11:32 PM CDTAreal Flood AdvisoryLUBBailey, Cochran, Hockley, Lamb118 min
Aug 21, 2:22 AM CDTAreal Flood AdvisoryLUBBailey, Cochran2 hr
Aug 21, 6:00 AM CDTAreal Flood AdvisoryLUBCastro, Hale, Lamb, Swisher3 hr
Aug 21, 5:48 PM CDTAreal Flood AdvisoryLUBGarza, Kent2 hr

Nearby

Flash Flood Warnings in Texas, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.